Alert archive / Maine / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 33, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 9, 2024, 4:05 PM EDT for Penobscot County, Maine. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2024, 4:05 PM EDT (20:05 UTC)
- Expired
- Jul 9, 2024, 4:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Penobscot County, ME
The radar
The Caribou radar (KCBW), 97 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:46 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 9, 1:46 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Caribou ME 146 PM EDT Tue Jul 9 2024 .SYNOPSIS... A weak surface trough crosses the area today. Low pressure then approaches from the west Wednesday through the end of the week. && .NEAR TERM /THROUGH TONIGHT/... 145 PM Update: Current radar reflectivity shows that isolated showers and storms have begun to develop this afternoon as surface inversions finally mix out. These showers will grow in number through the rest of the afternoon prior to the weak FROPA early this evening. Previous Discussion: Another very warm and humid day is expected again today. Afternoon highs will climb well into the 80s in most areas away from the coast. Cant rule out a few highs hitting the 90 degree mark for the Bangor region and Central Maine highlands. Heat indices are expected to reach into the low 90s, just shy of heat advisory criteria in those locations. Even so, it will feel rather oppressive with dew points in the upper 60s to near 70 degrees. Partly sunny skies are expected today with patchy early morning fog expected. The fog will be more widespread near the coast before gradually burning off by mid morning. A mid/upper level disturbance will approach and cross the region later this afternoon through early this evening. As it does so, scattered showers and thunderstorms are expected this afternoon. Latest CAMs continuing to suggest a few stronger storms are possible later this afternoon through early this evening. CAMs continue to hint that any stronger storms may move eastward across the Bangor region by late afternoon. This lines up well with SPCs day one outlook for marginal threat. Although cant rule out a stronger storm or two farther north too. Considering the fairly robust mid level flow, any taller storms could produce some gusty winds. Precipitable water values will be increasing to around or greater than 1.5", thus some locally heavy downpours are possible as well. Any early evening showers or thunderstorms will be winding down early tonight. Otherwise expect partly to mostly cloudy skies overnight along with patchy to areas of fog, especially in areas that receive rainfall today. Once again, lows are only expected to fall into the mid to upper 60s. Combined with dew point sin the 60s it will continue to feel rather uncomfortable. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Wednesday morning will be the calm before the storm. The remnants of Beryl likely to be somewhere near the IN/OH state line with warm front draped from there acrs the southern tier of NY state. CWA will be under the influence of a very brief ridge axis extending down from high pres over James Bay. This should help keep the lowest levels dry with only chc pops fcst over the Central Highlands into srn Aroostook. High temperatures on Wed will likely climb into the 80s over most locations with dwpts around 70s over central and srn areas. Fairly dry high pressure will keep dwpts acrs the north in the lwr 60s before high starts to lose it/s grip. Wednesday night will see the heaviest rainfall from Beryl/s remnants as very dynamical forcing exists over parts of the area. 00z guidance sets up warm front just north of the Downeast coast. Lift over boundary will be enhanced by RRQ of 140+ knot jet over central and areas. With PW values approaching record maximum values and with warm cloud depths > 12.000 feet expect that locally heavy rainfall will be common during the overnight hours on Wednesday night, especially with any convection that can develop and chances look good that there will be some thunder to the south and right along the warm front. Record pw values from SPC/s sounding climatology page are 2.34 inches from GYX during the record flooding in New England last July. Forecasted GFS pw values for Wednesday night range from 2.3 to 2.4 inches with NAM ranging from 2.3-2.35 inches. Soil moisture is from 98-100% acrs the north and ranges from 90-98% from the Central Highlands over to srn Aroostook. Streamflows are at 90-95% of normal acrs the north to around 50% of normal over central areas. Will continue to monitor but Flood Watches cannot be ruled out as locally heavy rainfall looks likely. Storm total rainfall looks to range between 0.5-0.75" on the coast and over the St. John Valley with local maximums of amounts approaching 2" over the Central Highlands. Keep in mind that these are basin average amounts and does not account for point specific rainfall amounts. The heaviest rain looks to end Thursday morning but pw values look to hang above 2.25 inches over Downeast so cannot rule out locally heavy rainfall during the day Thursday. However the crux of the event looks to occur Wednesday night given the current guidance. && .LONG TERM /FRIDAY THROUGH TUESDAY/... The long term will feature CWA remaining in sw flow aloft thru the early part of the weekend. Upr low that absorbed what remained of Beryl looks to cross the state at some point over the weekend with brief upr ridge influencing the weather thru the latter half of the weekend. Bermuda high looks to continue to pump moisture over Downeast at least through Friday before it gets squashed to the south on Saturday. Unsettled pattern will continue into early next week with no relief in site from the heat and humidity. && .AVIATION /17Z TUESDAY THROUGH SATURDAY/... NEAR TERM: KFVE/KCAR/KPQI/KHUL: VFR will continue through this afternoon. There is also the threat of a scattered thunderstorms this afternoon through early this evening. VFR tonight, except local IFR in patchy fog possible once again, mainly after 06Z and most likely around terminals which receive afternoon rain. SW wind 5 to 10 kt through tonight, except locally higher gusts in the vicinity of any thunderstorms. KBGR: Mostly VFR to continue through the afternoon. Scattered thunderstorms are expected 19z-01Z with brief MVFR or lower conditions possible in any thunderstorms. VFR early this evening, then IFR expected in patchy fog after 03Z. SW wind 5 to 10 kt through tonight, except locally higher in the vicinity of any thunderstorms. KBHB: VFR conditions continue through this afternoon. IFR/LIFR expected to develop again after 00Z in low clouds/fog. S to SW wind 5 to 10 kt through tonight. SHORT TERM: Wednesday...Mainly VFR. W 5-10kts. Wednesday night-Thursday...MVFR/IFR in rain, possibly heavy at times, and thunderstorms. Light E northern terminals and light SE Downeast terminals Wednesday night. E/SE 5-10kts Thursday. Thursday night-Saturday...MVFR/IFR at times throughout the period. Rain and fog look to be likely. E/SE 5-10kts Thursday night, WSW 5-10kts Friday through Saturday. && .MARINE... NEAR TERM: Winds/seas are expected to remain below SCA levels through tonight. Areas of fog will reduce visibility to less than 1 NM at times early this morning and again tonight. SHORT TERM: Winds and seas will remain below small craft levels Wednesday and Thursday. Seas and winds will approach small craft Friday morning into the day on Saturday over the outer waters. Visibilities will continue to be reduced in fog as warm air remains over cold water. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...AStrauser/TWD Short Term...Buster Long Term...Buster Aviation...AStrauser/TWD/Buster Marine...AStrauser/TWD/Buster
Hazardous weather outlook, Jul 9, 3:41 AM EDT, 12 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 341 AM EDT Tue Jul 9 2024 MEZ001>006-010-011-015>017-029>032-100745- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 341 AM EDT Tue Jul 9 2024 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. A few thunderstorms containing gusty winds and locally heavy rainfall are possible this afternoon. Heavy rainfall in thunderstorms may lead to ponding of water and runoff in low lying areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Locally heavy rainfall appears likely Wednesday night into early Thursday as the remnants of Hurricane Beryl move through. Heavy rain may lead to localized flooding over portions of the area. Details on amounts and locations are still uncertain at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-100745- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 341 AM EDT Tue Jul 9 2024 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 9, 3:52 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Caribou ME
352 PM EDT Tue Jul 9 2024
MEZ015-092030-
Southern Penobscot ME-
352 PM EDT Tue Jul 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PENOBSCOT COUNTY
THROUGH 430 PM EDT...
At 351 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newport, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bangor, Old Town, Newport, Orono, Brewer, Hampden, Hermon, Corinth,
Veazie, Kenduskeag, Indian Island, Glenburn, Milford, Levant, Carmel,
Eddington, Newburgh, Hudson, Bradley, and Greenbush.
This includes the following highways...
Interstate 95 between mile markers 157 and 208.
State Highway 11 near Newport.
State Highway 9 between Dixmont and Newburgh, and between Bangor and
Eddington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4473 6920 4472 6926 4473 6926 4487 6930
4515 6864 4489 6848 4465 6914 4464 6918
TIME...MOT...LOC 1951Z 240DEG 41KT 4477 6930
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MStrauserThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:28 PM EDT | Flood Watch | CAR | Aroostook, Penobscot, Piscataquis, Somerset, Washington | 44 hr |
| Jul 9, 3:52 PM EDT | Special Weather Statement | CAR | Waldo | 38 min |
| Jul 9, 4:19 PM EDT | Special Weather Statement | CAR | Penobscot | 41 min |
| Jul 9, 4:29 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 61 min |
| Jul 9, 5:13 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Washington | 62 min |
| Jul 9, 6:30 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 60 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.